Texas, 2016

Flash Flooding and Coastal Flood in Texas, December 3, 2016

December 3, 2016 · NWS HGX · 3 events in 2 counties and zones

Efficient low level convergence along a near coastal warm frontal boundary within a moist environment generated thunderstorms that produced extreme early day rainfall rates. This intense morning rainfall produced flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Efficient low level convergence along a near coastal warm frontal boundary within a moist environment generated thunderstorms that produced extreme early day rainfall rates. This intense morning rainfall produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 2, 11:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 2, 11:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CST Fri Dec 2 2016

.AVIATION...
Poor flying conditions are still expected for most of the area
through Monday morning in association with the slow moving storm
system. Expecting rounds of SHRA/TSRA and associated MVFR/LIFR/IFR
ceilings and visibilities. Will be adjusting TAFs as needed based
mostly on radar trends and available model data. Radar at 0530Z
shows gradually increasing SHRA coverage near the coast, so anticipate
deteriorating conditions at LBX and GLS.  42
&&

.PREV DISCUSSION... /ISSUED 957 PM CST Fri Dec 2 2016/

UPDATE...
The well-advertised rain event for Southeast Texas has begun
today, with the first wave of rain showers moving through. The
most intense rain has come over the offshore waters, and is where
a small handful of CG strikes have occurred. Mesoanalysis has
shown significant low level shear and helicity, and this has
largely been reflected in the resultant cells, as even small
showers have shown weak rotation, particularly over the waters
closer to the surface trough axis. Whether or not this has
translated to waterspouts is unknown, with no reports received.
But as a result, there has been a sensitivity to potential for
landfalling waterspouts/tornadoes right on the coast this evening.
However, to this point, this threat has not seriously emerged.
This may be shown by examining effective SRH, rather than defined
0-1km or 0-3km SRH, which has been significantly lower. Despite
the favorable kinematic environment, it does not seem to translate
well to the inflow layer of our cells this evening.

Rainfall so far has been relatively light, despite isolated cores
of 1-2 inch per hour instantaneous rain rates. These cores are too
small and moving too quickly, and thus precip so far does not
appear to exceed half an inch. Still, there is a long weekend with
plenty of rain ahead, and the expectation was already for this
evening to be a relatively low contributor to the total rainfall.
Thus, the potential for eventual excessive rainfall is not
changed at this time.

Changes to the forecast have been relatively minimal, as the focus
has been more on mesoanalysis and radar meteorology. Fortunately,
the forecast from this afternoon has been tracking relatively
well. The biggest changes have been to PoPs, in an attempt to
blend current rainfall with hi-res, short term guidance in the
near term. Into tomorrow, the forecast weights to the more broad-
brushed previous forecast, as confidence in CAMs highlighting the
true areas of heaviest rainfall decreases.

Luchs

MARINE...
At 3:00 PM the coastal warm front was located from near the Sabine
to the Upper Texas offshore waters to the Lower Texas coastline. The
high resolution models move this boundary slowly toward the coast
overnight tonight. There is a chance that some isolated strong
storms may produce isolated strong wind gusts and waterspouts later
this afternoon through tonight mainly east of the frontal boundary.
Other impacts for tonight include winds gusting between 20 and 30
knots and seas approaching 10 feet (mainly beyond 20 nm).

Winds and seas should diminish on Saturday as the frontal boundary
moves onshore. Periods of showers and thunderstorms will continue to
be a hazard through Monday. Moderate winds may approach advisory
levels on Monday as the main storm system moves east of the area. 40/08

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      51  53  48  55  50 /  90 100  80  80  70
Houston (IAH)              53  61  54  61  54 /  90 100  90 100  90
Galveston (GLS)            63  68  65  67  61 /  80 100  90 100  90

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 6 AM CST Saturday for the following
     zones: Brazoria...Chambers...Galveston...Harris.

GM...Small Craft Advisory until 6 AM CST Saturday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...25
Aviation/Marine...42
Hazardous weather outlook, Dec 2, 4:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 PM CST FRI DEC 2 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-032215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

BANDS OF PRECIPITATION MOVING IN FROM THE SOUTHWEST WILL GENERALLY
PRODUCE LOWER RAIN RATES WITH THEIR PASSAGE. THERE COULD BE A
FEW BANDS THAT PRODUCE LOCALLY HEAVIER RAIN RATES THAT EXCEED 1 TO
1.5 INCHES PER HOUR AND THESE WOULD CREATE MORE NUISANCE FLOODING
ISSUES SUCH AS ROAD PONDING OR THE TEMPORARILY FLOODING OF LOWER
LYING ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY APPROACH
SOUTHEAST TEXAS FROM THE SOUTHWEST OVER THE WEEKEND. THIS FEATURE
WILL INDUCE A SURFACE NEAR COASTAL TROUGH THESE TWO FEATURES WILL
WORK IN TANDEM TO PRODUCE PERIODS OF RAIN ACROSS SOUTHEAST TEXAS
THROUGH THE WEEKEND. RAINFALL TOTALS BY MONDAY AFTERNOON WILL
GENERALLY AVERAGE BETWEEN 3 AND 5 INCHES WITH POSSIBLE ISOLATED
TOTALS OF 8 TO 12 INCHES. THIS WILL BE WEEKEND LONG EVENT SO RAIN
WILL NOT FALL ALL AT ONCE WITH TIME FOR STREETS AND CREEKS TO
DRAIN BEFORE THE NEXT ROUND OF RAIN RETURNS. THE GROUND IS
CURRENTLY MORE DRY THAN WET GOING INTO EARLY SATURDAY MORNING.
SATURDAY RAINFALL WILL BEGIN TO SATURATE THE SOILS SO ANY SATURDAY
NIGHT THROUGH MONDAY HEAVY RAIN WILL LEAD TO FLASH FLOODING...MORE
SWOLLEN RIVERS AND POSSIBLE BAYOU FLOODING. STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE NEAR THE COAST BOTH SATURDAY AND
SUNDAY.

A STRONG NORTHERN COLD FRONT WILL USHER IN A VERY COLD AND DRY AIR
MASS LATE IN THE WORK WEEK. TEMPERATURES ARE FORECAST TO FALL TO
NEAR FREEZING FOR AREAS GENERALLY NORTH OF THE I-10 CORRIDOR
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

GMZ330-335-350-355-370-375-032215-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

WATER LEVELS OF BETWEEN 3 TO NEAR 4 FEET DURING TONIGHT'S HIGH
TIDE TIMES...ALONG WITH AN EASTERLY FETCH PULLING IN A HIGHER LONG
PERIOD SWELL...WILL THREATEN TO PUSH WATER TO THE ROADWAYS ALONG
GULF-FACING SHORES. THERE MAY BE WASH OVER ALONG PORTIONS OF
HIGHWAY 87 AND THE BLUE WATER HIGHWAY DURING HIGH TIDE TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COASTAL TROUGH WILL BE THE IMPETUS FOR NUMEROUS MARITIME SHOWERS
AND THUNDERSTORMS THIS WEEKEND. A STRONG EAST TO NORTHEAST WIND
WILL BECOME SOUTHEAST BY SATURDAY AFTERNOON AND HAZARDOUS SEAS
WILL BUILD TO 5 TO 10 FEET. SOME OF THE STORMS COULD BECOME SEVERE
SATURDAY THROUGH MONDAY. MARINERS SHOULD PREPARE FOR ROUGH SEAS
AND STORMY CONDITIONS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

In the hours before

Local storm report, Dec 2, 8:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 PM CST FRI DEC 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     MARINE TSTM WIND 13 E BAYOU VISTA        29.36N  94.72W
12/02/2016  M43 MPH          GMZ355             TX   MESONET

            WIND GUST MEASURED AT GALVESTON NORTH JETTY PORTS SITE.

&&

EVENT NUMBER HGX1600280

42

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 coastal flood. Local standard time, as filed.

Coastal Flood, Galveston

When
December 3, 1:00 AM CST to 5:00 AM CST
Where
Galveston forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

A prolonged period of easterly winds south of a near coastal warm front produced elevated water levels that inundated sections of Galveston Island, including downtown. Impassable roads due to high water included the intersection of 38th and Winnie Street, 39th and Church Street and the intersection of 51st Street and Harborside Drive.

Flash Flood, Chambers

When
December 3, 1:00 PM CST to 6:00 PM CST
Where
Chambers County, 3.48 mi NW of Winnie to 3.77 mi W of Figridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.851, -94.425

Street flooding was reported in around the town of Winnie. The road was closed at the intersection of I-10 and Highway 124 due to high water.

Flash Flood, Galveston

When
December 3, 1:15 PM CST to 8:15 PM CST
Where
Galveston County, 3.14 mi WNW of Texas City Gulf Arpt to 0.89 mi WSW of La Marque
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.412, -95.000

Numerous streets were inundated with flood waters nearing homes in Texas City. Impassable roads due to high water included the FM 1764 - Emmett Lowry Parkway and Highway 146 intersection. There were also reports of flooded streets in the town of La Marque.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672283, 672296, 672274.